Tuesday, May 11, 2010
My hope for the flowers Part 6: My flower power
*Drug names contain links to wikipedia
My drug’s. In those early days I clung to them like a lifeline. They were brutal but were the only thing that stood between me and the edge. They were my shield against insanity. I trusted them so immensely. But after all these years I know that this is not a very healthy attitude to have. I believe they can treat the symptoms. But they are not a cure, the core of the problem is still there and it’s up to me to deal with that.
I have learnt that there are two types of depression: Reaction depression- this can occur after an extremely stressful incident like the death of a loved one and Chemical depression- which is the result of a chemical imbalance in the brain. In some cases a person can suffer from both and this was my case. I have often wondered if my reaction depression caused my chemical depression but have been told there is no link. Still, I wonder why my brain flipped out for no apparent reason.
These are the meds that I have taken for my condition:
Lots of fancy names up there, I’m thankful the list isn’t to long. The first one is Lexapro. It is mostly used in the treatment of clinical depression and Generalized Anxiety Disorder in Teenagers and young adults Typical side effects are insomnia or fatigue and drowsiness, diarrhoea or constipation, increased sweating and decreased libido. The side effects I had were headaches, fatigue, constipation, increased sweating (lovely..) and the weirdest of all, a burning sensation on the skin of my face, neck and arms- it felt like my skin had been sun burnt even though it wasn’t. My doctor gave me a sample pack with a weeks supply of 10mg pills. I also felt really shaky, but I think it was because I was still recovering from the anxiety assault I had endured for the past few weeks. Another strange side effect that I had was excessive talking, although none of the websites I’ve been on listed this as a side effect, but in the patient reports I’ve read this is not uncommon. It eventually went away. All the side effects except the excessive sweating went away. In hindsight I believed that the Lexapro really helped me but unfortunately it was badly managed. I also learned recently that Lundbeck-a company that I worked for in the UK a few years ago- developed this drug. Weird.
My doctor prescribed me Xanax the same time I went onto Lexapro. Xanax is a benzodiazepine (sedatives). It is generally used as short term treatment for a Panic disorder or anxiety disorder. It has a long list of side effects, the side effects that I got was drowsiness, dizziness, impaired coordination (trying to dial a number was a mission), slurred speech, dry mouth and short term memory loss- and my doc had only prescribed 0.5mg!.Nevertheless I LOVED this drug. Mostly because it took the pain away and saved me from the unbearable anxiety onslaught I had been experiencing. Within 15 minutes of taking 2 pills I would feel all light and floaty and all warm and fuzzy inside. The feeling that I was going to die was still there but the paralysing fear was gone and my attitude was, “Hell we all have to go sometime!”. Unfortunately this drug is addictive- before my doctor gave me a prescription she asked me weather I had any alcoholics in the family, to which the answer was yes but since it was neither of my parents she was happy to give me the prescription. I also became accustomed to this drug very quickly- after 2 weeks of use. I can see why this would be addictive. Luckily I was of a sound enough mind and was responsible in taking it. There is also extended release Xanax called Xanax XR where you take one pill a day
I am going to try and be as objective about this drug as possible… The side effects: headache ,nausea ,insomnia ,sexual dysfunction ,dry mouth ,dizziness ,sweating, decreased Appetite, abnormal ejaculation ,hypertension ,Vivid/Abnormal dreams , akathisia, decreased libido, increased yawning , apathy, constipation, ongoing Irritable Bowel Syndrome, fatigue, vertigo, orthostatic hypotension (postural drop in blood pressure), impulsive actions, electric shock-like sensations also called "Brain zaps", increased anxiety at the start of treatment, memory Loss, and Restless Legs Syndrome. I had ALL of these symptoms except for abnormal ejaculation (obviously). The story was when I went to see my doctor for a follow up I mentioned that the Lexapro was giving me headaches, which gave her the idea to switch to Effexor. She gave me a prescription for 37.5mg, which I was to start taking immediately (no weaning of the Lexapro) After a week I was to increase the dosage to 70mg. That’s right 70mg after a month of taking just 10mg of Lexapro. My psychiatrist nearly fell off her chair when I told her this. It was a recipe for disaster. Within a week I had turned into a homicidal, suicidal maniac. Never in my life had I ever been so angry or so out of control. I really felt I had the ability to kill someone. My hair began falling out, my gums bleed, my eczema flared up and when I wasn’t being a hostile bitch I was as confused as hell. Eventually my best friend, the main receiptant of my rage onslaughts, broke down and told me to sort myself out. My doctor put me back on Lexapro. The change was instantaneous but it was a huge setback in my recovery.
There is no doubt of the benefits of Effexor in treating major depression, anxiety and social disorders and I do know people that Effexor has really helped. But people should be aware of the fact that it has some pretty heavy side effects and withdrawal symptoms. Right now there is a online petition, started by patients who were not informed of these effects.
This drug is also marketed commercially as Celexa or Cipramil. There is nothing much I can say about this drug. Which is actually a good thing. It was costing me around $83 a month on Lexapro and it wasn’t out on generic yet so my doc switched me to the generic, citalopram- of which Lexapro was an updated version. The side effects are fatigue, drowsiness, dry mouth, increased sweating (hyperhidrosis), trembling, headache, dizziness, excessive yawning, sleep disturbances, insomnia, cardiac arrhythmia, bruxism, hallucinations, blood pressure changes, nausea and/or vomiting, diarrhea, heightened anorgasmia in females, impotence and ejaculatory problems in males. I didn’t really get any side effects, the only effects I now experience on antidepressants is fatigue. I am still on citalopram today, over time the effects of the drug started to diminish. In the end my psychiatrist increased the dosage from 20mg to 40mg. In time I may have to go up to 60mg.
In my opinion this drug wasn’t very necessary. It was prescribed to me by my new doctor after I broke down and started bawling in her office (a great way it seems to get new drugs but very embarrassing).I was back in South Africa and trying desperately to lose the “American bulge” I had gained. She prescribed Molipaxin to me for three reasons: lose weight (apparently one of the side effects), help me sleep and make me happy. The only thing it helped me to do was sleep…and sleep. She prescribed 50mg so I could just experience the side effects. The antidepressant dosage was 150mg. The side effects are drowsiness, nausea/vomiting, headache and dry mouth with a few adverse side effects. The only side effect I had was to sleeeeeeeep. I would take 1 capsule at about 9pm, go to bed at 10 (normally because I was walking into walls by then) and could sleep until 11 or 12pm the next day AND sometimes take a nap in the late afternoon. Eventually I had to stop taking it when I was diagnosed with Benign Intercranial Hypertension and began taking Diamox ( a WHOLE other blog post but NOT an effect of Molipaxin) because I was sleeping 18- 20 hours a day!.
Also marketed as Elavil, Tryptizol, Laroxyl and Sarotex. This was another effort by my neurologist to make me happy even though I was pretty sure the only thing I needed to was to increase the Citalopram I was already on. It was perscribed to me to help with the headaches I was experiencing with BIH, to help me sleep and to help my depression. From what I have read it is more of a short term solution and shouldn’t be taken for longer than three months. Side effects are weight gain, dry mouth, changes in appetite, drowsiness, muscle stiffness, nausea, constipation, nervousness, dizziness, blurred vision, urinary retention, insomnia and changes in sexual function (basically sex + antidepressants = no sex). Again the only side effect I got was to…sleeeeeeep. It didn’t really help with the headaches or the depression though. Eventually I met my psychiatrist who weaned me off Amitriptyline and increased my Citalopram from 20mg to 40mg. Finally I was happy…somewhat.
Well that, in a coconut shell, has been my experience with antidepressants. I still feel that they should be used as a last resort, once you are on these drugs it is pretty hard to get off them. It is only when you are unable to perform the normal functions of your life that and/or all other efforts have been exhausted that they should be brought into the picture and managed closely by a docter or psychiatrist. Don't let your doctor give you the pills and just brush you off- schedule a follow up. At the same time question everything they give you. Research it- most medications have websites, but also read patient experiences with the drug. Try stick it out through the side effects- these will go away after a few weeks. You will know when something is not normal. I knew the first day I took Effexor something was wrong. If your doc doesn't agree with you, find someone else.
Most importently if you are experiencing ANY suicidal thoughts or abnormal thinking patterns while on antidepressants, STOP taking the drug and get to your doctor IMMEDIATELY
That's all for now folks, have a good day!